Alert archive / New York / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS Binghamton, NY

August 1, 2016Chenango County, Otsego County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 1, 2016, 8:35 PM EDT for Chenango County, Otsego County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 8:35 PM EDT (00:35 UTC)
Expired
Aug 1, 2016, 11:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Chenango County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 58 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:25 PM EDTFLASH FLOODGuilford, NYWATER IN HOMES
Aug 1, 9:26 PM EDTFLASH FLOODNorwich, NYSEVERAL STREETS FLOODED IN NORWICH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WGUS51 KBGM 020035
FFWBGM
NYC017-077-020330-
/O.NEW.KBGM.FF.W.0011.160802T0035Z-160802T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
835 PM EDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN OTSEGO COUNTY IN CENTRAL NEW YORK...
  EAST CENTRAL CHENANGO COUNTY IN CENTRAL NEW YORK...

* UNTIL 1130 PM EDT
  
* AT 833 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. 2
  INCHES OF RAIN HAVE FALLEN. STATE HIGHWAY 8 BETWEEN MT UPTON TO
  SOOUTH NEW BERLIN IS CLOSED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NORWICH...GUILFORD...OXFORD...MORRIS...GILBERTSVILLE...MT UPTON...
  ROCKDALE...WELLS BRIDGE...SOUTH NEW BERLIN...LATHAMS CORNERS...
  POLKVILLE AND HOLMESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4237 7524 4236 7527 4239 7559 4257 7559
      4256 7522

$$

KAH
2 follow-up statements
533 
WGUS71 KBGM 020243
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1043 PM EDT MON AUG 1 2016

NYC017-077-020330-
/O.CON.KBGM.FF.W.0011.000000T0000Z-160802T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTSEGO NY-CHENANGO NY-
1043 PM EDT MON AUG 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
SOUTHWESTERN OTSEGO AND EAST CENTRAL CHENANGO COUNTIES...

AT 1039 PM EDT...LOCAL LAW ENFORCEMENT REPORTED HEAVY RAIN DUE TO A
THUNDERSTORM OVER HOMESVILLE...GILBERTSVILLE...MT
UPTON...GUILFORD...NORWICH. GREATER THAN 3 INCHES OF RAIN HAVE
FALLEN. FLASH FLOODING IS ON ONGOING. REPORTS OF ROADWAYS BEING
WASHED HAS BEEN NOTED THIS EVENING. 

EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NORWICH...GUILFORD...OXFORD...MORRIS...GILBERTSVILLE...MT UPTON...
ROCKDALE...WELLS BRIDGE...SOUTH NEW BERLIN...LATHAMS CORNERS...
POLKVILLE AND HOLMESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

&&

LAT...LON 4237 7524 4236 7527 4239 7559 4257 7559
      4256 7522

$$

KAH
638 
WGUS71 KBGM 020335
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1135 PM EDT MON AUG 1 2016

NYC017-077-020343-
/O.EXP.KBGM.FF.W.0011.000000T0000Z-160802T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTSEGO NY-CHENANGO NY-
1135 PM EDT MON AUG 1 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN OTSEGO AND EAST CENTRAL
CHENANGO COUNTIES HAS EXPIRED...

RAINFALL HAS TAPERED OFF IN THE WARNED AREA. ONLY SCATTERED LIGHTER
SHOWERS ARE EXPECTED OVERNIGHT. COUNTY EMERGENCY MANAGEMENT
OFFICIALS REPORT THAT WATER LEVELS ARE RECEDING, AND THAT ROADS
PREVIOUSLY CLOSED HAVE NOW REOPENED.

FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. 

LAT...LON 4237 7524 4236 7527 4239 7559 4257 7559
      4256 7522

$$

MLJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 7:54 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 1, 7:54 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
754 PM EDT MON AUG 1 2016

.SYNOPSIS...
A persistent upper level low pressure system will keep scattered
showers and thunderstorms over the area this afternoon and this
evening, some with brief heavy rain. This same low will bring a
chance of showers and thunderstorms on Tuesday, but mainly east of
Interstate 81. Drier air moves in for Tuesday night and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Shrt wv rotating thru the area with htg and a bit of a mid lvl dry
punch in dvlpg conv this aftn. Lgt winds thru the sndg are
limiting the svr threat...but also resulting in slow mvg cells and
a bit of a localized flood threat. So far most rpts have been of
an advisory lvl as the cells are mvg and while threat conts will
not issue any flags. Pwats while high are not all that bad arnd
1.50 or less.

This eve both the HRRR and NAM12 show a concentration of conv over
NEPA and Sullivan cnty NY thru abt mid. Will cont with likely pops
over that area with a mention of heavy rain. Much less chance
further north with mostly dry wx over the Finger lakes, ironically
where the rain is most needed.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
Upr trof axis mves east into New Eng on Tue but there still looks
to be a chance of mstly isltd conv over the hier gnd of the wrn
Cats and NEPA east if I81. Cvrg shd be much less than Mon and with
drier air, rainfall amts much less. To the west...rdgg in place by
Tue aftn with drier air.

Rdg remains in place into Thu as wv zip by to the north over
Canada and conv fires to the south over the mid Atlantic region.
Temps will begin to climb under rising hgts and incrsd sun.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Thursday evening a shortwave trough will start to move into the
great lakes region and the attendant sfc low  is located over
central Manitoba. This system appears to be appears to be stacked.
This system will move eastward over the next couple of days and
bring the chance for showers and thunderstorms over the region. The
best chance for activity will be friday night, along a cold fropa.
The cold front will quickly move off to the east and weak high
pressure is expected to build back over the region on Sat, and keep
the weekend dry. High pressure at the surface is expected to
intensify into the following week which keep much of the area dry
through mid-week.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Showers will be ending across the area during the next couple of
hours with all rain south and east of the TAF sites by around 03z.
Conditions will become VFR for several hours late this evening
through around 06z... then areas of mvfr and local ifr cigs and
vsbys will develop in patchy fog and low clouds.

Skies will become partly sunny by late Tuesday with VFR conditions
through the day.

Winds will be light and variable tonight then west at 10 kts or less
on Tuesday.

OUTLOOK...

Tuesday - Thursday night...Primarily VFR.

Friday - Saturday...Restrictions possible during scattered
showers and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Tuesday for PAZ038>040-043-
     044-047-048-072.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...KAH
AVIATION...MSE
Hazardous weather outlook, Aug 1, 3:49 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT MON AUG 1 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-022000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
349 PM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PORTIONS
OF CENTRAL NY THIS EVENING. SOME OF THESE SHOWERS MAY PRODUCE
HEAVY DOWNPOURS. LOCALIZED FLOODING MAY BE POSSIBLE ACROSS LOW
LYING AREAS AND URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ038>040-043-044-047-048-072-022000-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
349 PM EDT MON AUG 1 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 4:17 PM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 PM EDT MON AUG 1 2016

PAZ044-047-012100-
LACKAWANNA PA-LUZERNE PA-
417 PM EDT MON AUG 1 2016

...LOCALLY HEAVY RAINFALL WILL AFFECT EAST CENTRAL LUZERNE AND
SOUTHEASTERN LACKAWANNA COUNTIES...

* AT 414 PM EDT...DOPPLER RADAR INDICATED LINE OF STRONG
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS PARTS OF EAST
  CENTRAL LUZERNE AND SOUTHEASTERN LACKAWANNA COUNTIES. THESE STORMS
  WERE MOVING SOUTHEAST AT AROUND 20 MPH.

* TORRENTIAL RAINFALL COULD LEAD TO PONDING OF WATER ON ROADS AND
  POOR DRAINAGE AREAS...ESPECIALLY ON VILLAGE AND BOROUGH STREETS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  BEAR CREEK...SUGAR NOTCH...PENOBSCOT...MOUNTAIN TOP...NUANGOLA...
  MOUNTAIN MILLS AND NESCOPECK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4118 7599 4127 7549 4124 7548 4122 7552
      4122 7555 4112 7563 4112 7565 4113 7567
      4113 7570 4109 7577 4108 7577 4104 7595
TIME...MOT...LOC 2014Z 315DEG 8KT 4121 7552 4115 7598

JAB
Special weather statement, Aug 1, 5:25 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
525 PM EDT MON AUG 1 2016

PAZ047-012200-
LUZERNE PA-
525 PM EDT MON AUG 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LUZERNE COUNTY
...

AT 524 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE HARMONY TO NEAR
DRIFTON TO NEAR ROCK GLEN...AND MOVING SOUTH AT 10 MPH.

VERY HEAVY RAINFALL...SMALL HAIL AND STRONG WIND GUSTS WILL BE
LIKELY WITH THESE STORMS.

THESE STORMS WILL MOVE THROUGH HAZLETON AND ALSO REMAIN OVER MAINLY
RURAL AREAS OF SOUTHERN LUZERNE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4095 7619 4103 7619 4103 7594 4108 7577
      4103 7576 4103 7574 4101 7573 4098 7580
      4098 7583 4097 7585 4091 7601
TIME...MOT...LOC 2124Z 338DEG 10KT 4105 7562 4096 7591 4100 7616

JAB
Special weather statement, Aug 1, 5:31 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
531 PM EDT MON AUG 1 2016

PAZ047-012230-
LUZERNE PA-
531 PM EDT MON AUG 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LUZERNE
COUNTY  ...

AT 530 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SWEET VALLEY TO
CENTRAL...AND MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAINFALL WITH 1 TO 2 INCHES OF RAINFALL WILL BE LIKELY
OVER THE NEXT HOUR. GUSTY WINDS IN EXCESS OF 40 MPH WILL ALSO BE
POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  FAIRMOUNT SPGS AROUND 550 PM EDT.
  SWEET VALLEY AROUND 600 PM EDT.
  MUHLENBERG AROUND 615 PM EDT.
  HUNTINGTON MILLS AROUND 625 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4114 7628 4120 7632 4132 7631 4137 7629
      4138 7626 4138 7617 4127 7598 4113 7625
      4113 7627
TIME...MOT...LOC 2130Z 310DEG 9KT 4135 7620 4127 7637

JAB
Local storm report, Aug 1, 7:27 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
727 PM EDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      HAZLETON                40.95N  75.97W
08/01/2016                   LUZERNE            PA   FACEBOOK

            FLOODING AT CHURCH HILL MALL IN HAZLETON

&&

BGM
Local storm report, Aug 1, 7:29 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
729 PM EDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HEAVY RAIN       ELMIRA REG ARPT         42.16N  76.89W
08/01/2016  M1.04 INCH       CHEMUNG            NY   ASOS

            1.04 INCHES IN 11 MINUTES

&&

BGM
Local storm report, Aug 1, 8:32 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
832 PM EDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      NORWICH                 42.53N  75.52W
08/01/2016                   CHENANGO           NY   FIRE DEPT/RESCUE

            NORWICH GILFORD ROAD CLOSED - 6 INCHES ON ROADWAY.
            MULTIPLE ROADS WASHED OUT.

&&

BGM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:25 PM EDTAreal Flood AdvisoryBGMChenango, Otsego2 hr
Aug 1, 9:41 PM EDTAreal Flood AdvisoryBGMDelaware, Otsego64 min
Aug 2, 4:43 AM EDTAreal Flood AdvisoryBGMSullivan2 hr

Nearby

Flash Flood Warnings in New York, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.